Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 372, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 28, 2002, 7:23 AM CST for Marengo County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 28, 2002, 7:23 AM CST (13:23 UTC)
- Expired
- Oct 28, 2002, 8:15 AM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 151 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
751
WUUS54 KBMX 281323
SVRBHM
ALC091-281415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 AM CST MON OCT 28 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARENGO COUNTY IN SOUTHWEST ALABAMA
* UNTIL 815 AM CST
* AT 718 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MYRTLEWOOD...MOVING EAST
AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
LINDEN...MAGNOLIA...PROVIDENCE AND SWEET WATER.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3211 8805 3217 8800 3229 8801 3231 8797
3229 8792 3235 8797 3246 8765 3204 8764
3208 8792What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:00 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Oct 28, 3:00 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CST MON OCT 28 2002 FORECAST QUANDARIES...TONIGHT/S CONVECTION STRENGTH...TEMPS. OK...WIDE SWATH OF RAIN...POSSIBLY AN EMBEDDED TS OR TWO W... MOVING E NE ACROSS CWA...WITH MDT RAINFALL W. WATER VAPOR IMAGERY SHOWING SHORTWAVE ENHANCING CONVECTION ACROSS CNTRL MS. STATIONARY FRONT DRAPED JUST N OF AL/TN BORDER...WITH WARM FRONT STRETCHING FROM CNTRL LA...ACROSS S MS AND S AL. SFC LOW ACROSS SW MS. BEST INSTABILITY STILL ACROSS SW...GULF COASTAL AREAS...OF AL...WITH POTENTIAL TEMP RIDGE ACROSS W ZONES. TEMPS/DEWPOINTS MID 60S...AND SE WIND FLOW. UPPER LEVELS CHARACTERIZED BY DEVELOPING SWLY FLOW ALOFT. 00Z MON REGIONAL MODEL EVOLUTIONS THRU 12Z WED IN GOOD GENERAL AGREEMENT SFC AND ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION TRENDING AGAIN TOWARD COMPROMISE SOLUTION. COMPROMISE SOLUTION HAVING GOOD RUN TO RUN CONSISTENCY. AM IN AGREEMENT...WILL CONTINUE LEANING TOWARD COMPROMISE. WARM FRONT WILL MOVE SLOWLY N TO THE TN/KY BORDER BY TUE MORNING... WITH SFC LOW MOVING NE UP THE FRONT TO TN LAND OF LAKES REGION. W PORTIONS OF WARM FRONT WILL DEVELOP COLD FRONTAL CHARACTERISTICS ...AND MOVE INTO N LOCATIONS BY TUE EVENING...AND MOVE E BY WED MORNING. SWLY FLOW WILL CONTINUE TO DEVELOP...WITH SHORTWAVE PASSAGES EXPECTED IN FLOW...WITH MOST ENHANCED PASSAGE LATE TONIGHT. AS POINTED OUT BY DAY ONE CONVECTIVE OUTLOOK...40KT LOW LEVEL JET EXPECTED TO DEVELOP ACROSS E MS...N AL BEFORE MIDNIGHT...AND MOVE INTO N HALF OF CWA BY TUE MORNING...AND ELONGATED ACROSS MOST OF AREA ON TUE. UPPER LEVEL JET DYNAMICS ALSO IMPRESSIVE ON TUE. MODEL SOUNDINGS NOT AS IMPRESSIVE...BUT BEST INSTABILITY S. BELIEVE BEST CHANCE FOR STRONG TS N...BUT CAN JUST NOT RULE THEM OUT S. AS A RESULT...WILL MENTION MAINLY STRONG AFTER MIDNIGHT TS. WILL WAIT FOR FURTHER CLARIFICATION ON ANY STRONG TO SEVERE CONCERNS ON TUE. OTHERWISE...CURRENT ZONE WORDING HANDLING SITUATION WELL... AND WILL NOT DEVIATE MUCH IF ANY. NGM DRIEST SOLUTION. PROBABLY NOT REALISTIC...AND WILL GO WITH POPS MORE IN LINE WITH AVN/ETA MOS NUMBERS. WITH MAIN SWATH OVER CNTRL ZONES PRESENTLY...WILL GO WITH CAT POPS...AND AS MAIN ENERGY CONTINUES TO MOVE E NE...BELIEVE CAT WILL DEVELOP N. WILL GO CAT S...EXCEPT SE CORNER WHERE LIKELY POPS PROBABLY MORE APPROPRIATE. REST OF WEEK...GFS CONTINUES TO SHOW SIGNIFICANT COOL DOWN FOR REMAINDER OF PERIOD. STRONG CANADIAN HIGH EXPECTED TO MOVE OUT OF W CANADA...SE...INTO CNTRL MS RIVER VALLEY BY SUN...GENERALLY CLEARING OUT SKIES...ALTHOUGH UPPER LEVEL LOW DROPPING OUT OF S CNTRL CANADA MIGHT PROVIDE SOME ADDITIONAL CLOUDINESS...AND EVEN SOME INSTABILITY FOR SHWR ACTIVITY...ESPECIALLY N AREAS...ON THU AND FRI. BELIEVE THIS SCENARIO NEEDS FURTHER MODEL RUN CLARIFICATION...AND WILL NOT CHANGE EXTENDED AT THIS TIME. BEST CHANCE OF FREEZING TEMPS APPEAR ON SUN...ESPECIALLY N HALF. GFS/ FMR EQUATIONS/ADVERTISEMENT OF MID 20S N HARD TO BELIEVE. AGAIN...TEMP SCENARIO WILL HAVE TO BE MONITORED. TEMPS....AGAIN...DO NOT EXPECT TO EXPERIENCE MUCH DIURNAL TEMP VARIATION TODAY. DIURNAL TEMP SPREAD SHOULD INCREASE ON TUE WITH SWLY FLOW DEVELOPMENT. WILL GO WITH COMPROMISE SOLUTION HERE. THANKS FOR COORDINATION BNA AND MOB PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... HSV 067/061/070/053 8+83 BHM 071/065/074/057 +873 MGM 074/066/077/060 7774 .BHM...NONE. 89 JBW
Hazardous weather outlook, Oct 27, 1:27 PM CST, 17 hours 56 minutes before
ALZ001>050-272027- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CST SUN OCT 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... MOSTLY LIGHT RAIN WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. RAINFALL INTENSITY WILL INCREASE TONIGHT AS AN UPPER LEVEL IMPULSE MOVES ACROSS NORTH ALABAMA. THE HEAVIEST RAINFALL WILL LIKELY BE BETWEEN CULLMAN AND MONTGOMERY...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SUNDAY)... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.